Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Pepper spray, head pounding, tension headaches, nasal mucosa. Treatment ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I was voluntarily sprayed with pepper spray and have been suffering head pounding tension headaches that come on out of no where. Is this normal? Should I see my doctor?

I am in training for Auxillary Police. I was sprayed last Thursday (one week tomorrow) and had larygitis and sinusitis at first in addition to these headaches. That cleared up two days ago but the headaches are still severe. I will get one a day and they last at least an hour



Posted Fri, 4 May 2012 in Headache and Migraines
 
 
Answered by Dr. Jasvinder Singh 2 hours later
Hello,

Thanks for posting your query. You had laryngitis and sinusitis before the pepper spray episode and the head pounding headaches that you are having seem like sinus headaches. The pepper spray incident has no direct effect on headaches but can cause aggravation of the nasal mucosa causing worsening of sinus congestion.

What happens is that during sinus infection, the sinuses get congested and this causes a pounding headache and maybe dizziness.

Drink plenty of fluids throughout the day and use over-the-counter throat lozenges. In addition, take ibuprofen and paracetamol (acetaminophen) after consulting your general physician. Sucking hard candies and ginger lemon tea and inhaling steam would also help in opening the sinus congestion.

The golden rule for chronic sinus congestion is steam inhalation. Inhaling steam from a bowl of hot (but not boiling water) may help to soften, and loosen, the build up of mucus in your nose. This will lessen the dizziness and nausea. So do it 2-3 times a day.

There is nothing XXXXXXX and with steam inhalation, you will get better. If the symptoms worsen then you can see a doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Regards.




Above answer was peer-reviewed by
 
Follow-up: Pepper spray, head pounding, tension headaches, nasal mucosa. Treatment ? 9 hours later
You misunderstood my statement. The laryngitis, sinusitis and headaches are all the result of the pepper spraying. I was fine before being sprayed. The laryngitis and sinusitus are gone now; however, I am still left with this pounding headache that I get once or twice a day out of no where, which lasts about an hour. Even though I do not have any other symptoms for the sinusitis, do you still feel it is sinusitis? Wouldn't the headache be constant from the congestion?
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,

Thanks for writing back and the clarification.

In case of laryngitis, sinusitis and headaches appearing after the pepper spray incident, it is unlikely to be due to sinus headaches. It looks like headaches due to pepper spray causing irritation of the nasal mucosa, sinus mucosa and respiratory lining. It can cause excessive tearing, headache, difficulty breathing and sometimes temporary blindness.

These headaches are known to persist for 1-2 weeks after exposure to pepper spray. You can take painkillers like acetaminophen or ibuprofen after consulting your doctor. Use a cold compress to the area of pain, rest in a room with little or no sensory stimulation (light, sound, and odours) and withdraw from stressful surroundings.


Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor